Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
157 Doctors are Online

Vocal cord polyps, several scabs on face, shin. Due to crystal meth use ?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 1991
Answered : 2447 Questions
Can a person develop vocal cord polyps from crystal
meth use?
This person now has 2 marble sized polyps on his 2 vocal cords, has evidence of face-picking - several scabs, a large scab on shim which will not heal (several months now). Can meth have caused these polyps? He also is a smoker.
Posted Thu, 3 May 2012 in Drug Abuse
Answered by Dr. Sumit Bhatti 48 minutes later

Thank you for your query.

1. The outward signs are known as meth mouth; damage from chronic crystal meth use.

2. The vocal polyps may have arisen from chronic irritation and inflammation from crystal meth fumes, and in part to earlier cocaine and heroin use. If these vocal polyps are situated at the junction of the anterior third and posterior two-thirds of the vocal cord, then they may also turn out to be vocal nodules or singer's nodules which arise due to voice abuse.

3. Discontinuation of the crystal meth is unlikely to heal them at this stage, and in view of the history of smoking, it is advisable to have a videoloaryngoscopy and stroboscopy done.

4. I hope that there is a history of medical examination, because the arytenoid processes may also look like growths. Are the polyps symmetrical or unequal in size?
Marble sized polyps are considerably large and warrant urgent examination and treatment. Medical treatment may not reduce such large polyps.

5. The polyps can be excised by microlaryngoscopy and the biopsy or entire polyp sent for histopathological examination.

Hope I have answered your query. If you have any follow up queries, I will be available to answer them.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor